Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 172, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2017, 7:02 PM CDT for Barber County, Kansas. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 7:02 PM CDT (00:02 UTC)
- Expired
- Jun 15, 2017, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 68 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 7:05 PM CDT | TSTM WND DMG | Hardtner, KS | TREE BRANCHES BROKEN. |
| Jun 15, 7:06 PM CDT | HAIL 3 | 5 Ene Hardtner, KS | ACTUAL HAIL SIZE UNKNOWN. HAIL CREATED 1 FOOT DIAMETER HOLES IN PLASTIC SIDING. ALL WINDOWS SHATTERED AROUND HOUSE. |
| Jun 15, 7:15 PM CDT | HAIL 4 | 2 N Kiowa, KS | DELAYED REPORT FROM BROADCAST MEDIA PHOTO. |
| Jun 15, 7:17 PM CDT | TSTM WND GST 59 | Medicine Lodge, KS | |
| Jun 15, 7:20 PM CDT | HAIL 2 | Kiowa, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1131 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 3078 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
863
WUUS53 KDDC 160002
SVRDDC
KSC007-160045-
/O.NEW.KDDC.SV.W.0172.170616T0002Z-170616T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
702 PM CDT THU JUN 15 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Barber County in south central Kansas...
* Until 745 PM CDT
* At 702 PM CDT, a severe thunderstorm was located 9 miles southwest
of Medicine Lodge, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Medicine Lodge, Kiowa, Lake Arrowhead, Hardtner, Sharon, Hazelton,
Lake City, Sun City, Deerhead and Elm Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9860 3716 9900 3744 9896 3744 9846
3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 0002Z 200DEG 24KT 3719 9870
HAIL...1.75IN
WIND...70MPH
$$
TURNER2 follow-up statements
136
WWUS53 KDDC 160022
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
722 PM CDT THU JUN 15 2017
KSC007-160045-
/O.CON.KDDC.SV.W.0172.000000T0000Z-170616T0045Z/
Barber KS-
722 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN BARBER COUNTY...
At 720 PM CDT, a severe thunderstorm was located 5 miles southwest of
Sharon, or 5 miles southeast of Medicine Lodge, moving east at 35
mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Wind gusts of 60 mph have been recorded with this storm at
the Medicine Lodge Airport. Trained spotters have reported
hail to golfball size.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Medicine Lodge, Kiowa, Lake Arrowhead, Sharon, Hazelton and Elm
Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9860 3714 9882 3744 9878 3744 9846
3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 0020Z 260DEG 29KT 3722 9852
HAIL...1.75IN
WIND...70MPH
$$
TURNER908
WWUS53 KDDC 160036
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
736 PM CDT THU JUN 15 2017
KSC007-160045-
/O.EXP.KDDC.SV.W.0172.000000T0000Z-170616T0045Z/
Barber KS-
736 PM CDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARBER COUNTY WILL
EXPIRE AT 745 PM CDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Additional showers and thunderstorms will continue
through 830 pm. Further severe weather is not expected. Therefore,
the severe thunderstorm warning will be allowed to expire at 745 pm
CDT.
A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.
LAT...LON 3700 9860 3714 9882 3744 9878 3744 9846
3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 0035Z 200DEG 24KT 3731 9848
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:00 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 15, 6:00 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Thu Jun 15 2017 ...Updated Aviation... .SHORT TERM...(This evening through Friday) Issued at 135 PM CDT Thu Jun 15 2017 Winds will be mostly zonal over Kansas through tomorrow with an upper level ridge over northern Mexico and an upper level low sliding eastward across central Canada. Towards the surface, an area of low pressure is currently sitting somewhere across west central Kansas with a cold front extending southward into portions of western Kansas and a warm front extending eastward into portions of central Kansas. Storms are progged to first form along the warm front this afternoon with more development possible along the cold front as it slowly treks eastward today. The atmosphere will be very unstable this afternoon with ample CAPE and SHEAR. That means that any storms that do form will be capable of becoming severe with large hail and damaging winds being the main concern. Any storms that do develop are expected to move out of the CWA by midnight with decreasing cloudiness thereafter. The frontal boundary mentioned earlier will retrograde back to the east tomorrow and bifurcate the CWA tomorrow. There will be a slight chance of storms along northern Kansas and I-70 corridor late in the afternoon. Otherwise expect clear to partly cloudy skies. As for temperatures, lows tonight look to range from around 60 degrees along the KS/CO border to upper 60s across south central Kansas. Highs tomorrow look to soar into the upper 90s with a few places possibly reaching the 100 degree mark. .LONG TERM...(Friday night through Thursday) Issued at 135 PM CDT Thu Jun 15 2017 The CWA looks to remain generally dry through the long term period as an upper level ridge builds across the southwestern United States. One exception to this will be Saturday as an upper level shortwave slides through the Northern Plains and in turn push a cold front through the area. A few thunderstorms may form across northern Kansas and northern portions of the CWA. Otherwise, only an increase in cloud cover will be present. Another exception will be next Wednesday as models suggest another disturbance moving through the area. As for temperatures, highs will reach into the upper 90s to around 100 degrees Saturday then down into the 80s Sunday behind the aforementioned front. Western Kansas then rebounds into the 90s for the remainder of the long term period. Lows will generally be in the 60s to low 70s with the exception of Sunday night when lows will dip into the upper 50s to lower 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 600 PM CDT Thu Jun 15 2017 Scattered thunderstorms will persist for the next few hours this evening, mainly south of HYS and east of DDC. Convection is expected to grow upscale into a thunderstorm complex and exit into central Kansas by 03z Fri. VFR/SKC expected at all airports tonight, with VFR and light winds continuing on Friday. There is a signal in the models for isolated thunderstorms near HYS again by 21z Friday, but expecting much less activity than was seen today. Only included VCTS/CB in the HYS TAF Friday afternoon for now. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 97 69 100 / 10 10 10 10 GCK 65 101 65 102 / 0 10 0 10 EHA 62 99 65 101 / 0 0 0 0 LBL 66 100 67 104 / 10 0 0 0 HYS 66 97 68 97 / 20 30 10 10 P28 69 96 72 101 / 60 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Turner
Hazardous weather outlook, Jun 15, 4:31 AM CDT, 14 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 431 AM CDT Thu Jun 15 2017 KSZ030-031-043>046-061>066-074>081-084>090-160945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 431 AM CDT Thu Jun 15 2017 /331 AM MDT Thu Jun 15 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A weak surface trough will be the focus for a few severe thunderstorm to develop as early as mid afternoon, generally along the K-96 corridor, and expanding east/southeast in the evening. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Significant risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- The favored area for thunderstorm chances on Friday is through the I-70 corridor (Wakeeney/Hays/LaCrosse areas). A cold front will move into the area late Saturday. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Excessive heat: Elevated risk * Sunday No hazards. * Monday No hazards. * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 15, 6:33 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Dodge City KS 633 PM CDT THU JUN 15 2017 KSZ063-064-077-160030- Gray KS-Finney KS-Hodgeman KS- 633 PM CDT THU JUN 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...WEST CENTRAL HODGEMAN AND NORTHEASTERN GRAY COUNTIES UNTIL 730 PM CDT... At 633 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Kalvesta, or 17 miles north of Cimarron, moving southeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kalvesta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3797 10058 3815 10051 3809 10015 3785 10026 TIME...MOT...LOC 2333Z 287DEG 27KT 3804 10046 TURNER
Local storm report, Jun 15, 6:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
637 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 7 SSW RADIUM 38.08N 98.93W
06/15/2017 E1.00 INCH PAWNEE KS PUBLIC
MOSTLY NICKEL SIZED WITH A FEW QUARTERS.
&&
GTLocal storm report, Jun 15, 6:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 6 WSW AETNA 37.03N 99.06W
06/15/2017 E1.00 INCH COMANCHE KS PUBLIC
&&
GTLocal storm report, Jun 15, 6:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
655 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 1 NE AETNA 37.09N 98.95W
06/15/2017 E1.75 INCH BARBER KS PUBLIC
&&
GTLocal storm report, Jun 15, 6:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 2 S KALVESTA 38.03N 100.29W
06/15/2017 E0.88 INCH FINNEY KS PUBLIC
&&
GTLocal storm report, Jun 15, 7:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 3 SSE SAINT JOHN 37.96N 98.73W
06/15/2017 E1.00 INCH STAFFORD KS TRAINED SPOTTER
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:05 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 55 min |
| Jun 15, 7:14 PM CDT | Special Weather Statement | DDC | Edwards, Finney, Ford, Gray, Hodgeman | 61 min |
| Jun 15, 7:56 PM CDT | Special Weather Statement | DDC | Pratt | 34 min |
| Jun 15, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 23 min |
| Jun 15, 8:09 PM CDT | Special Weather Statement | DDC | Pratt | 51 min |
| Jun 15, 8:36 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 11 min |
| Jun 15, 9:34 PM CDT | Special Weather Statement | DDC | Stafford | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.